Alert archive / Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 7, NWS Blacksburg, VA

June 24, 2007Grayson County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 24, 2007, 2:03 PM EDT for Grayson County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2007, 2:03 PM EDT (18:03 UTC)
Expired
Jun 24, 2007, 6:00 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text
Flood severity
None

County Grayson County, VA

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 241805
FFWRNK
VAC077-242200-
/X.NEW.KRNK.FF.W.0007.070624T1803Z-070624T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 600 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. THIS     
  THUNDERSTORM HAS PRODUCED BETWEEN 2 AND 4 INCHES OF RAIN ALONG FOX 
  CREEK JUST SOUTHEAST OF TROUT DALE. RUNOFF WILL LIKELY LEAD TO
  FLASH FLOODING ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRANT.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 8149 3657 8127 3674 8123 3670 8148

$$

JH
2 follow-up statements
000 
WGUS71 KRNK 241955
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT SUN JUN 24 2007

VAC077-242200-
/X.CON.KRNK.FF.W.0007.000000T0000Z-070624T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYSON VA-
352 PM EDT SUN JUN 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
WESTERN GRAYSON COUNTY...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAD ENDED ACROSS THE WARNED AREA. LOCAL LAW 
ENFORCEMENT OFFICIALS REPORTED FLOODING ALONG FLAT RIDGE ROAD. ANY 
FLOODWATERS IN THE AREA SHOULD BE RECEDING IN THE NEXT HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BLACKSBURG.

LAT...LON 3657 8149 3657 8127 3674 8123 3670 8148

$$

JJ
000 
WGUS71 KRNK 242100
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT SUN JUN 24 2007

VAC077-242109-
/X.CAN.KRNK.FF.W.0007.000000T0000Z-070624T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYSON VA-
459 PM EDT SUN JUN 24 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN GRAYSON
COUNTY...

HEAVY RAIN MOVED OUT OF THE AREA A COUPLE OF HOURS AGO. ANY FLOODING 
THAT OCCURRED SHOULD HAVE RECEDED.

LAT...LON 3657 8149 3657 8127 3674 8123 3670 8148

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 1:10 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 24, 1:10 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT SUN JUN 24 2007

.SYNOPSIS...
A WEAK STATIONARY FRONT EXTENDING FROM THE CAROLINAS WESTWARD INTO
THE TENNESSEE VALLEY WILL LIFT NORTH AS A WARM FRONT THIS
AFTERNOON AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOOKING AT WATER VAPOR IMAGERY...DEEPER POOL OF MOISTURE ALOFT IS
OVER THE OHIO VALLEY VCNTY OF CVG. THIS AREA WILL ALSO BE
CONDUCIVE FOR SHRA/TSRA...DEBRIS CLOUDS SLIDING EAST WITHIN
WESTERLY FLOW ALOFT. ALL CONSIDERED...SHOULD HAVE VARIABLE CLOUD
COVER NEXT 24 HOURS WITH CHC POPS. QPF AVERAGES EXPECTED TO REMAIN
BELOW A QUARTER INCH...ALTHOUGH ISOLATED HIGHER AMOUNTS CERTAINLY
POSSIBLE WITHIN TSRA CORES.

WITH RADAR SHOWING SHRA ALREADY BREAKING OUT ACROSS THE FAR WEST
WILL SPEED UP POP CHANCES INTO THIS AFTERNOON. APPEARS BEST
COVERAGE LIKELY TO DEVELOP ALONG DEWPOINT GRADIENT CURRENTLY
LIFTING NORTH ACROSS THE WESTERN THIRD ZONES...AND IN AXIS OF
HIGH THETA-E AHEAD OF UPPER SYSTEM TO THE NW. LATEST WRF PINPOINTS
THE INTERSTATE 77 CORRIDOR INTO THE NC MTNS AS HAVING THE BEST
COVERAGE SO UPPING POPS TO HIGHER CHANCE THERE THRU THE AFTERNOON
AS WELL. ALSO EXTENDING POPS FURTHER EAST ACROSS THE SOUTH WHERE
RH BETTER WHILE APPEARS THE FAR NORTH LIKELY TO SEE LESS SHRA
UNTIL HIGHER DEWPOINTS ARRIVE. SEVERE THREAT LOOKS LIKE ISOLATED
PULSE NATURE PER WARMTH/WEAK WINDS ALOFT AS WELL AS LACK OF DRY
AIR...BUT ENOUGH MODERATE INSTABILITY PENDING DEGREE OF DEBRIS
CLOUDS. HOWEVER HIGH PWAT COULD ALLOW FOR MORE WIND POTENTIAL
ESPCLY SINCE MODIFIED RAOBS SHOW RATHER LOW CONVECTIVE TEMPS BUT
DECENT WINDEX VALUES. OTRW LIKELY HEAVY RAIN PRODUCERS GIVEN MOIST
SE FLOW AND RATHER UNIDIRECTIONAL MID LEVEL WESTERLY TRAJECTORY
ACROSS THE RIDGES. CLOUDS AND TEMPS TRICKY IN OVERALL VARIABLY
CLOUDY AND INCREASING SHRA THREAT REGIME. THICKNESS STILL QUITE
WARM BUT THINK ENOUGH CLOUDS TO TWEAK HIGHS DOWN SOME ESPCLY WEST
WHERE CLOUDY INTERVALS SHOULD BE BEST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
THE TREND FOR BETTER INFLUX OF A SOUTHEAST FLOW MOISTURE INTO THE
AREA THAT STARTS TODAY WILL CONTINUE MONDAY AND TUESDAY. GREATEST
POP DURING THIS TWO DAY PERIOD IS ANTICIPATED DURING THE AFTN AND
EVENING HOURS PER INSTABILITY FROM DIURNAL HEATING CYCLE. BEST
COVERAGE IS EXPECTED OVER THE MTNS WHERE OROGRAPHIC CONVERGENCE
WILL PROVIDE THE GREATEST LIFT.

TEMPERATURES WILL ALSO TREND GRADUALLY HOTTER AS THE
UPPER RIDGE STRENGTHENS OVER THE AREA AND GEOPOTENTIAL HEIGHTS
RISE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ABOVE NORMAL TEMPERATURES ACROSS THE REGION...AND MAINLY MOUNTAIN
DAILY DIURNAL SHOWERS AND STORMS WILL CONTINUE THROUGH THURSDAY AS
WE CONTINUE IN BASICALLY THE SAME WEATHER PATTERN.

A NOTABLE CHANGE IS EXPECTED FRIDAY INTO SATURDAY AS A STRONG SFC
FRONT MOVES SOUTH FROM CANADA AND ACROSS THE FCST AREA. MODEL
CONSENSUS SUGGESTS UPPER FLOW ACROSS THE CONUS TO BECOME MORE
AMPLIFIED...SUPPORTING A MEAN TROF IN THE EAST AND A HIGHER
AMPLITUDE RIDGE OF HIGH PRESSURE ALONG THE FRONT RANGE OF THE
ROCKIES. IF THIS TRANSPIRES...ANTICIPATE COOLER THAN NORMAL TEMPS
FOR THE ERN CONUS NEXT WEEKEND WITH WARMER THAN NORMAL TEMPS FOR
THE ROCKIES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
DEBRIS CLOUDS WILL CONTINUE TO SPILL OVER THE APPALACHIANS INTO
THIS EVENING FROM THE MIDWEST PER UPPER LOW OVER THE OH VALLEY.
EVEN SO CLOUD BASES ARE EXPECTED TO REMAIN AT VFR LEVELS IN
SCT/BKN AC AND DEVELOPING CU. HOWEVER HEATING SHOULD RESULT IN
SCT DEEP CONVECTION THIS AFTERNOON AND EVENING...WITH THE GREATEST
COVERAGE OVER THE WESTERN MOUNTAINS. SINCE COVERAGE SCATTERED AND
TIMING OF CONVECTIVE CELLS OVER ANY GIVEN TAF SITE UNCERTAIN WILL
ENTERTAIN VCTS AND CB AT ALL TAF SITES THIS AFTERNOON AND EVENING.
ISOLATED SHRA/TSRA LIKELY TO LINGER INTO TONIGHT BEFORE SHRA
TAPERS OFF TO PATCHY MVFR FOG/HZ BY MORNING.

SIMILAR WX CONDITIONS ANTICIPATED AGAIN MONDAY THROUGH THURSDAY
WITH MAINLY DIURNAL DRIVEN SHRA/TSRA. SOME LATE NIGHT LIGHT HAZE
AND FOG ALSO LIKELY PER GRADUAL MOISTENING OF BOUNDARY LAYER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JH/PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/PM
Hazardous weather outlook, Jun 24, 4:20 AM EDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EDT SUN JUN 24 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-250830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
420 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:18 PM EDTSevere Thunderstorm WarningRNKGrayson42 min
Jun 24, 2:21 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax54 min
Jun 24, 3:23 PM EDTSevere Thunderstorm WarningRNKWythe52 min
Jun 24, 4:44 PM EDTSevere Thunderstorm WarningRNKTazewell42 min
Jun 24, 4:45 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford60 min
Jun 24, 6:03 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem57 min

Nearby

Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.